Mississippi, 2019Flash Flood in Mississippi, August 24, 2019
August 24, 2019 · NWS MEG · 1 event in 1 county or zone
Slow moving thunderstorms generated a cold pool and flash flooding across portions of northeast Mississippi during the early evening hours of August 24th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms generated a cold pool and flash flooding across portions of northeast Mississippi during the early evening hours of August 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 24, 1:36 PM CST, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 24, 1:36 PM CST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
236 PM CDT Sat Aug 24 2019
.DISCUSSION...
The moist and unsettled pattern will continue over the Mid-South
into the middle of next week. Periods of showers and thunderstorms
are expected. A cold front will move through the area mid to late
next week, bringing drier and somewhat cooler air and reducing
POPs.
Tonight through Tuesday: Primary focusing mechanisms for precip will
be stalled surface front across northern MS/eastern AR, and upper
level impulses moving across. Guidance is in agreement moving a weak
system across the area tonight. Expect diurnal showers/storms to
persist into evening, with another round of precip developing or
moving NE into the area by daybreak Sunday.
A more substantial upper system will approach the Mid-South Sunday
into Sunday night. Support from this upper system will lead to a
more widespread round of precip. Severe weather threat is low, but
locally heavy rain with very moist airmass (PW greater than 2
inches) may occur. Will include in Haz Weather Outlook for Sunday
and Sunday night. Guidance is a little slower to take upper system
out of our area, so will nudge higher POPs farther west on
Monday.
Monday night should be quieter, with cold front due to arrive on
Tuesday. GFS seems a little quick with the front, so will trend
toward the NAM timing but bring higher POPs to our NW counties by
12Z Tue. POPs increase areawide on Tuesday, with environment more
supportive of organized storms along/ahead of front. Will keep
"strong" wording in HWO. Will keep lingering POPs Tuesday night as
the front and storms exit the area.
Wednesday through Saturday: Mainly dry conditions expected behind
front, with drier and somewhat cooler air settling in. GFS and ECMWF
suggest a reinforcing front toward the end of forecast period, with
GFS again faster.
GW
&&
.AVIATION... 18Z TAFs
A slow-approaching upper disturbance over AR, a tropical airmass
and numerous surface boundaries will provide chances for TSRA
through early evening. Initial cluster of TSRA will likely
develop along an NW-SE boundary extending from south of MEM to
south of TUP at midday. This activity should lift north, possibly
followed by additional SHRA/TSRA clusters lifting north through
north MS into early evening.
Despite loss of surface heating this evening, SHRA chances will
continue this evening and overnight, ahead of upper level trof
that will drop into the Midsouth on Sunday. TS cannot be ruled
out during any portion of the next 30 hours, but will favor warmer
periods of the day, from 15Z through 23Z Sunday.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 24, 1:43 PM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
243 PM CDT Sat Aug 24 2019
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-251000-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
243 PM CDT Sat Aug 24 2019
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
Locally heavy rainfall will be possible this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The potential for locally heavy rainfall will continue Sunday and
Sunday night. A few strong storms will be possible on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 24, 4:29 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
529 PM CDT Sat Aug 24 2019
MSZ009-014>016-242315-
Pontotoc MS-Union MS-Lee MS-Prentiss MS-
529 PM CDT Sat Aug 24 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...
Northeastern Pontotoc County in northeastern Mississippi...
Eastern Union County in northeastern Mississippi...
Northern Lee County in northeastern Mississippi...
Southwestern Prentiss County in northeastern Mississippi...
At 529 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Blair, or near
Baldwyn, moving west at 5 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Pontotoc...eastern Union...northern Lee and
southwestern Prentiss Counties should monitor this storm closely.
LAT...LON 3433 8899 3454 8899 3463 8854 3437 8854
TIME...MOT...LOC 2229Z 080DEG 5KT 3448 8873
Flash Flood, Lee
- When
- August 24, 5:08 PM CST to 7:00 PM CST
- Where
- Lee County, 1.25 mi N of Baldwyn to 1.37 mi N of Baldwyn
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 34.518, -88.629
Street flooding on Latimer Street and around town and a road near the park has been closed due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arkansas, August 24, 20191 death · $640,000 · 4 events
- Lightning Strike in Georgia, August 24, 20193 injured · $2.0 million · 1 event
- Hail and Damaging Winds in Texas, August 24 to 25, 2019$105,000 · 1 in hail · 4 events
- Flash Flooding and Heavy Rain in Kansas, August 24 to 25, 2019$100,000 · 4 events
- Flash Flood and Hail in Kansas, August 24 to 25, 20192.75 in hail · 28 events
- Tornado and Flash Flood in Kansas, August 24 to 27, 20191.75 in hail · 15 events
- Damaging Wind and Lightning Strikes in Georgia, August 24, 2019$17,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Kansas, August 24, 20191.75 in hail · 6 events
- Dense Fog in Virginia, August 24, 20193 events
- Damaging Winds and Lightning Strike in Florida, August 24 to 25, 2019$10,000 · 50 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 24, 20192 events
- Hail in North Dakota, August 24, 20191 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848913.